Filler Drug point

Topical choline salicylates implicated in Reye’s syndrome

BMJ 2008; 336 doi: https://doi.org/10.1136/bmj.39462.656736.AD (Published 12 June 2008) Cite this as: BMJ 2008;336:1376
  1. T K Oman, senior house officer12,
  2. M C Stewart, senior lecturer2,
  3. A Burns, pharmacist3,
  4. T F Lang, principal biochemist4
  1. 1Royal Belfast Hospital for Sick Children, Belfast BT12 6BE
  2. 2Department of Child Health, Queen’s University of Belfast, Belfast
  3. 3Pharmacy Department, The Royal Group Hospitals Belfast, Belfast
  4. 4Clinical Biochemistry Department, The Royal Group Hospitals Belfast
  1. Correspondence to: T K Oman tudorandlucy{at}gmail.com
  • Accepted 1 October 2007

Salicylate use in children was implicated in the development of Reye’s syndrome.1 After the recommendation in the 1980s that preparations containing aspirin should not be given to children unless specifically indicated, Reye’s syndrome has almost disappeared from clinical practice.2 The Medicines and Health products Regulatory Agency (MHRA) states that only systemically absorbed acetylsalicylates are associated with Reye’s syndrome.

A 20 month old …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe